Algebraic & Geometric Topology

Heegaard splittings with large subsurface distances

Jesse Johnson, Yair Minsky, and Yoav Moriah

Full-text: Open access

Abstract

We show that subsurfaces of a Heegaard surface for which the relative Hempel distance of the splitting is sufficiently high have to appear in any Heegaard surface of genus bounded by half that distance.

Article information

Source
Algebr. Geom. Topol., Volume 10, Number 4 (2010), 2251-2275.

Dates
Received: 25 February 2010
Revised: 26 July 2010
Accepted: 27 August 2010
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715170

Digital Object Identifier
doi:10.2140/agt.2010.10.2251

Mathematical Reviews number (MathSciNet)
MR2745671

Zentralblatt MATH identifier
1229.57022

Subjects
Primary: 57M99: None of the above, but in this section
Secondary: 57R99: None of the above, but in this section

Keywords
Heegaard splitting curve complex subsurface projection

Citation

Johnson, Jesse; Minsky, Yair; Moriah, Yoav. Heegaard splittings with large subsurface distances. Algebr. Geom. Topol. 10 (2010), no. 4, 2251--2275. doi:10.2140/agt.2010.10.2251. https://projecteuclid.org/euclid.agt/1513715170


Export citation

References

  • D Bachman, S Schleimer, Surface bundles versus Heegaard splittings, Comm. Anal. Geom. 13 (2005) 903–928
  • D Bachman, S Schleimer, E Sedgwick, Sweepouts of amalgamated $3$–manifolds, Algebr. Geom. Topol. 6 (2006) 171–194
  • J F Brock, R D Canary, Y N Minsky, The classification of Kleinian surface groups II: the ending lamination conjecture, to appear in Ann. of Math. $(2)$
  • B Farb, A Lubotzky, Y Minsky, Rank–$1$ phenomena for mapping class groups, Duke Math. J. 106 (2001) 581–597
  • K Hartshorn, Heegaard splittings of Haken manifolds have bounded distance, Pacific J. Math. 204 (2002) 61–75
  • J Hempel, $3$–Manifolds, Ann. of Math. Studies 86, Princeton Univ. Press (1976)
  • J Hempel, $3$–manifolds as viewed from the curve complex, Topology 40 (2001) 631–657
  • N V Ivanov, The rank of Teichmüller modular groups, Mat. Zametki 44 (1988) 636–644, 701
  • N V Ivanov, Subgroups of Teichmüller modular groups, Transl. of Math. Monogr. 115, Amer. Math. Soc. (1992) Translated from the Russian by E J F Primrose and revised by the author
  • J Johnson, Surface bundles with genus two Heegaard splittings, J. Topol. 1 (2008) 671–692
  • J Johnson, Stable functions and common stabilizations of Heegaard splittings, Trans. Amer. Math. Soc. 361 (2009) 3747–3765
  • T Kobayashi, Heights of simple loops and pseudo-Anosov homeomorphisms, from: “Braids (Santa Cruz, CA, 1986)”, (J S Birman, A Libgober, editors), Contemp. Math. 78, Amer. Math. Soc. (1988) 327–338
  • T Kobayashi, O Saeki, The Rubinstein–Scharlemann graphic of a $3$–manifold as the discriminant set of a stable map, Pacific J. Math. 195 (2000) 101–156
  • M Lackenby, The Heegaard genus of amalgamated $3$–manifolds, Geom. Dedicata 109 (2004) 139–145
  • H A Masur, Y N Minsky, Geometry of the complex of curves. I. Hyperbolicity, Invent. Math. 138 (1999) 103–149
  • H A Masur, Y N Minsky, Geometry of the complex of curves. II. Hierarchical structure, Geom. Funct. Anal. 10 (2000) 902–974
  • J N Mather, Stability of $C\sp{\infty }$ mappings. V. Transversality, Advances in Math. 4 (1970) 301–336 (1970)
  • Y Minsky, The classification of Kleinian surface groups. I. Models and bounds, Ann. of Math. $(2)$ 171 (2010) 1–107
  • H Rubinstein, M Scharlemann, Comparing Heegaard splittings of non-Haken $3$–manifolds, Topology 35 (1996) 1005–1026
  • M Scharlemann, M Tomova, Alternate Heegaard genus bounds distance, Geom. Topol. 10 (2006) 593–617